How NDPH Medication Might Impact Tinnitus (additional response)

Discussion in 'Dr. Stephen Nagler (Archived Answers)' started by LifesABeach, Apr 8, 2015.

  1. Dr. Nagler is not accepting new questions.
    Dismiss Notice
tinnitus forum
    1. LifesABeach
      Depressed

      LifesABeach Member

      Tinnitus Since:
      02/2006
      Cause of Tinnitus:
      Wish I knew
      Hi Dr. Nagler:

      I wrote to you back on 3/29/15 (https://www.tinnitustalk.com/thread...dache-medicine-that-may-impact-tinnitus.8901/) with a few questions. Since you have not replied, I'm guessing that my post (1) must have been too personal to my circumstances in contravention of some forums rules or (2) coincided with your own tinnitus spike and you're now behind in your usual forum activities.

      If it's #1, please let me know and I'll try in a new post to rectify any problems you have in responding by making my questions more general.

      If it's #2, then my apologies. I certainly don't want to be a nudge when you yourself aren't feeling well; it's just that I've seen some responses you've written to posts newer than the above-referenced post of mine and so I couldn't tell if mine maybe got lost somewhere. In any event, I hope you are coping better and thus feeling better these days.

      There's one further wrinkle regarding the medication prescribed for New Daily Persistent Headache (most of which seem to be the same as prescribed for chronic migraines. http://www.ncbi.nlm.nih.gov/pmc/articles/PMC3444222/.

      During my two days on nortriptyline, my headaches, tinnitus and sleep were actually worse than before I started. So, I called the neurologist and asked to be taken off of it. I admitted, of course, that I sometimes get tinnitus spikes for no apparent reason and that while the headache is always there it varies in severity (again, without any apparent reason at times). I just tend not to be a big believer in coincidences.

      He took me off of it and a few days later prescribed Topamax (topiramate). So, I'd welcome your opinion on any or all of the following (keeping in mind that these meds are being prescribed for headache, not tinnitus, relief - I just don't want a permanent tinnitus spike or reduction in my already damaged hearing from drugs):

      (1) Do you have any advice for me to help me decide whether or not to take the topiramate?

      (2) I know that the list of meds often prescribed for NDPH and migraines is a long one and I sure don't expect you to be conversant with all of them from a tinnitus aggravation perspective, but do you perhaps have a short list of those you would counsel a person with hearing loss and tinnitus NEVER to take and/or a short list of those you would counsel such a person to try for headache relief b/c there's no evidence that they negatively impact hearing or tinnitus?

      (3) This may get lumped into #2, but I'll ask anyway. The NCBI paper cited above notes, "[a] significant proportion of NDPH sufferers may have intractable headaches that are refractory to treatment." Given the complications presented in prescribing headache meds for those who also suffer from hearing loss and tinnitus (and, yes, I am *suffering* right now) do you think this may be a case of "sucking it up and living with it" as far as the headaches go (pain scale ranges from 3-8 over the past 3+ months, and no days without a headache) and taking no meds for relief so as not to aggravate tinnitus or further impair hearing?

      ******

      The pentoxifylline question from my original thread remains.

      ******

      Many thanks, Dr. Nagler. I sincerely hope your re-habituation is proceeding well.
       
    2. Dr. Nagler

      Dr. Nagler Member

      Location:
      Atlanta, Georgia USA
      Tinnitus Since:
      04/1994
      Hi LAB. I was able to keep up with all the questions directed at me on the Doctors' Corner until my relapse. That's more than 375 questions promptly answered. Right now, however, I am 25 or so behind. I am doing very well in terms of habituating to my new tinnitus and am pretty much back to where I had been since completing TRT back in 1995. But I have a lot on my plate these days that has nothing to do with tinnitus or with this board - so I will probably back off to answering one question every two or three days in no particular order save for what jumps out at me as I scan through the unanswered questions.

      Best to you and to all -

      stephen nagler

      PS - LAB, I'll make a point of answering your NDPH and pentoxifylline questions next.
       
      • Like Like x 2
    3. Dr. Nagler

      Dr. Nagler Member

      Location:
      Atlanta, Georgia USA
      Tinnitus Since:
      04/1994
      OK, LAB. Let me try to address your NDPH questions now. And then I'll go to your pentoxifylline question in another thread shortly.

      First of all, I confess that prior to reading your question, I had never heard of NDPH. I am familiar with migraine, but NDPH seems to be a bit more esoteric - unless, of course, you have it! So I have had to do a bit of reading.

      Tinnitus is a rare side effect of topiramate, but topiramate is not known to cause permanent auditory damage. So in the unlikely event that your tinnitus does get worse on the topiramate, it should settle back down within 10-14 days after discontinuing the drug. If it doesn't, then the topiramate was likely not the culprit in the first place.

      Yes, here is my short list of drugs that I advise individuals with tinnitus and hearing loss to avoid unless the situation is life-threatening and there are no acceptable alternatives:
      • Aminoglycoside antibiotics when administered by vein (e.g., gentamicin, amikacin, tobramycin)
      • Quinine-based antimarials and cardiac agents (e.g., chloroquine, quinidine)
      • Platinum-based chemotherapeutic agents (e.g., cisplatin, carboplatin)
      Also, for purely anecdotal reasons I recommend avoiding the antibiotic azithromycin (e.g., Z-Pak) and the non-steroidal anti-inflammatory agent nabumetone (Relafen).

      I do not feel qualified to offer an opinion on that important question. Keeping in mind what I said in my responses above - if I were you, I wold check with my neurologist.

      Hope this helps more than frustrates.

      stephen nagler
       

Share This Page

Loading...
If you have ringing ears then you've come to the right place. We are a friendly tinnitus support board, dedicated to helping you discuss and understand what tinnitus treatments may work for you.